Hi all - the past few days I’ve had particularly bad vestibular migraines with aura. My doctor prescribed me a low dose of a corticosteroid (dexamethasone) to take for 3 days and so far, besides the fact that it makes it impossible to sleep, my migraine and dizziness has definitely subsided. Wondering if anyone else has had success with corticosteroids for short term relief, or if they’ve noticed their migraines come right back after finishing the steroid.
My consultant prescribed steroids for me when my VM symptoms flared hugely with covid. It definitely helped reduce both my covid and VM symptoms and was a godsend for me. Are you taking the tablets in the morning?
I was prescribed 3 days of dexamethasone, twice a day, once in the morning and once at night. I was taking it too late at night so that’s why it was affecting my sleep, started taking it earlier in the afternoon which helped.
It definitely helped my vertigo for now, but now that I’m finished the course, I’ll be interested if it comes back…
Yes corticosteroids do definitely control chronic migraines. Most doctors will warn you that if taken for to long usually more than than two weeks and at larger doses ten milligrams or more these have the potential to suppress our immune system. Most doctors therefore order tapering doses of “ prednisone” for 10-14 days. I have had good results for extended spells of my vestibular migraine under 7 days and at 5- 10 mg.
BTW. DO NOT take corticosteroids if you think you may have Covid! Test yourself at least twice with a rapid test and absolutely check with your doctor if you are not sure. Any Steroids are a huge risk if taken during the very early stages of Covid. They have the potential of allowing Covid to advance to a dangerous level.
My ENT (treating me for "meniers disease) prescribed steroids in a tapered doses of steroids whenever i had what i called a meniers attack with severe vertigo. It always helped and one tome when the taper ended i got worse again and she added another taper
That being said, i recently was diagnosed with MS with severe attacks in February and March both with long hospital stays and unable to stand or even lift my leg off the bed. Tons of lesions in my brain, spinal column and optic nerve). Great treatments including lots of steroids and plasma Pheresis ended most or all of the lesions and MS medicine (kesimpta) has kept me from additional attacks on my nervous system. I still have lots of issues from the damage done to my nervous system but have made substantial recovery and walking now without a cane as well as exercising strenuously. Luckily im retired as work would be hard.
So questionable whether the steroids were helping with something related to meniers or MAV or whether it was always MS which is often treated with steroids. But i always improved significantly with steroids. I also always had Valium (as prescribed by my ENT for rescue medication) which always helped when having vertigo attacks or periods of nausea and dizziness. I also had promethazine as another rescue medication which helps me sleep at night when having vertigo and nausea (just take a half of 25mg tab)
Unlucky to be diagnosed with MS alongside vestibular issues. I’m interested, did your MS symptoms come on later in age? You say you’re retired.
My doctor hasn’t had any suggestions for the vestibular migraines I have had for the past 18 months besides the usual migraine meds. Desiprimine worked to decrease both migraine and vertigo for 5 months but in past 2 weeks both are back severely. I’d love to know how long the positive effects of this dexamethasone are.
I will pray that it’s effective in the long haul for you. This is not an easy disorder to function with! I am retired so I don’t have to worry about missing work and that’s a huge relief. Still I’d like to be able to leave the house again!
Peace and health be with you,
So sorry to hear you also have MS! That is not an easy disorder to live with alone but with migraines and vertigo I can’t imagine. So I will not complain about my issues! I am praying that all of your symptoms continue to decrease so that you can enjoy your retirement.
Peace and Health be with you,